On January 20, 2006, the FDA issued a Public Health Advisory warning of life-threatening liver toxicity with the use of the widely prescribed antibiotic Ketek (telithromycin). The FDA advisory followed a report in the Annals of Internal Medicine that described three cases of sever liver toxicity, including one death, in patients taking Ketek.
One of three patients recovered when Ketek was stopped. Of the two remaining patients, one required a liver transplant and one died. When the livers of the latter two patients were examined, they showed massive tissue death. The two had both reported some alcohol use but all three patients had previously been healthy and were not using other prescription drugs.
|Side Effects of liver toxicity|
|Pruritis (itchy skin)|
|Jaundice (yellowing of the skin or white of the eyes)|
|Upper right-sided abdominal tenderness (location of the liver)|
|Unexplained “flu-like” symptoms|
The FDA approved Ketek in 2004 for treatment of acute bacterial infections from chronic bronchitis, acute bacterial sinusitis and community-acquired pneumonia. FDA spokeswoman Susan Bro said the agency would comb through its databases for other reports of liver problems in patients treated with Ketek. Sanofi-Aventis manufactures Ketek.
One patient at Carolinas Medical Center in Charlotte, N.C., died after taking Ketek. Another patient needed and received a liver transplant, while the third recovered from drug-induced hepatitis after treatment with Ketek was stopped.
Consumer groups believe that there is no reason to take telithromycin. There are safer and equally effective antibiotics available that are approved to treat the same illnesses.
If you have taken Ketek and have suffered any of these problems, contact us today!
Your time may be short to collect compensatory or punitive damages for your serious injuries. If you, your family or someone you know has been injured, email us now for a free, private consultation. Knowledge is power – we’d like to help you!
Contact us today at “